Mississippi, 2016

Hail and Damaging Winds in Mississippi, July 11 to 13, 2016

July 11 to 13, 2016 · NWS JAN · 12 events in 10 counties and zones

The combination of afternoon heating and a moist unstable airmass led to the development of showers and thunderstorms. Some of these storms produced damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$158,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of afternoon heating and a moist unstable airmass led to the development of showers and thunderstorms. Some of these storms produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 11, 10:36 AM CST, 36 minutes earlier.

Area forecast discussion, Jul 11, 10:36 AM CST, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1136 AM CDT MON JUL 11 2016

.Discussion...Made some really small adjustments to the forecast for
today. Models were not in good agreement on rain chances and
coverage. Tried to use a blend. Leaning heavily on the hi-res,
tweaked the coverage. There was some isolated activity associated
with a weak disturbance moving across the northern portions of the
cwa...increased pops a category in the northwest zones. The HRR has
convection blowing up in the west/southwest in the afternoon and
propagating into the east through the early evening. Clouds probably
limited convection this morning, but clouds were breaking up and
temperatures were climbing quickly. Morning sounding shows some
elevated instability, so limited severe still seems good. With clouds
and fog holding in the east, lowered the highs a degree or two, but
kept values around 90. Updated zones were already out.

&&

.AVIATION...MVFR conditions over KMEI will slowly rise to VFR by
16Z. Otherwise, VFR ceilings will prevail through the afternoon and
evening. Scattered to numerous TSRA will develop by afternoon and
pose a risk of brief lowering of ceiling and visibility to IFR/MVFR
at the impacted TAF sites. These conditions should last until 12/02Z
with MVFR ceilings and visibilities in stratus and fog developing
after 12/06Z./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  73  94  73 /  26  20  17   9
Meridian      90  72  94  72 /  28  26  24  12
Vicksburg     93  76  94  74 /  24  11  13   7
Hattiesburg   93  74  94  74 /  27  20  31  13
Natchez       92  74  93  74 /  26  12  16  10
Greenville    93  74  94  74 /  27  13  12   4
Greenwood     91  74  92  74 /  28  14  16   6

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

JAN/JAN/
Hazardous weather outlook, Jul 11, 3:28 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
428 AM CDT MON JUL 11 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034-035-040-
041-060-112000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-ADAMS-
428 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTHWEST
MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

MSZ026>033-036>039-042>059-061>066-072>074-112000-
GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
428 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY

A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE AREA THIS AFTERNOON.
THIS WILL PRIMARILY BE BETWEEN 1 AND 7 PM. DAMAGING WIND GUSTS TO
60 MPH AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS WITH
THESE STORMS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

In the hours before

Local storm report, Jul 11, 9:18 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1018 AM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     5 NNW PROGRESS          31.60N 89.96W
07/10/2016                   JEFFERSON DAVIS    MS   EMERGENCY MNGR

            3 HOMES WITH ROOF DAMAGE, 1 MOBILE HOME DAMAGED, AND
            NUMEROUS TREES DOWN ALONG LUCAS-WARNER ROAD.

&&

TW
Special weather statement, Jul 11, 11:01 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1201 PM CDT MON JUL 11 2016

MSZ025>027-111730-
LEFLORE MS-CARROLL MS-GRENADA MS-
1201 PM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GRENADA...NORTHWESTERN
CARROLL AND NORTHEASTERN LEFLORE COUNTIES UNTIL 1230 PM CDT...

AT 1201 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR GREENWOOD...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TEOC AND AVALON AROUND 1220 PM CDT.
  MALMAISON AROUND 1225 PM CDT.
  LEFLORE AND JEFFERSON AROUND 1230 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3355 8979 3346 9020 3373 9032 3370 9030
      3369 9028 3374 9023 3377 9023 3379 9017
      3376 9019 3376 9022 3372 9022 3372 9014
      3380 9014 3382 8993 3389 8993 3390 8990
      3390 8977
TIME...MOT...LOC 1701Z 250DEG 18KT 3358 9018

GRG

The radar

The Jackson/Brandon,MS radar (KDGX), 144 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Leflore

When
July 11, 11:12 AM CST
Where
Leflore County, 1.11 mi SSW of Crenfree
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
33.566, -90.128

Multiple trees were blown down and damage occurred to a tin roof along County Road 92.

Thunderstorm Wind, Hinds

When
July 11, 5:17 PM CST
Where
Hinds County, Edwards
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
32.330, -90.600

Multiple trees and power lines were blown down around town.

Thunderstorm Wind, Warren

When
July 11, 5:30 PM CST
Where
Warren County, 0.58 mi W of Oak Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.480, -90.710

A few trees were blown down in the Oak Ridge area from an outflow boundary.

Thunderstorm Wind, Jefferson Davis

When
July 11, 5:30 PM CST
Where
Jefferson Davis County, 0.59 mi E of Prentiss
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.600, -89.870

Several trees were blown down.

Hail, Covington

When
July 11, 6:16 PM CST
Where
Covington County, 3.02 mi ESE of Collins
Measured
0.88 in hail
Reported by
Public
Coordinates
31.620, -89.500

Thunderstorm Wind, Covington

When
July 11, 6:20 PM CST
Where
Covington County, 3.91 mi ENE of Collins Jaycee Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
31.674, -89.490

A barn was destroyed and large tree limbs were blown down at the intersection of Speed-McLeod Road and Highway 84. There were several roads with trees snapped or uprooted including Mitchell, Troy Wade, Pickering-Rogers, and Leaf River Church Roads.

Thunderstorm Wind, Washington

When
July 11, 6:53 PM CST
Where
Washington County, 1.73 mi E of Swiftwater
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
33.350, -91.040

Multiple trees and power lines were blown down at the Greenville Golf and Country Club.

Hail, Madison

When
July 12, 4:10 PM CST
Where
Madison County, 0.51 mi SSE of Gluckstadt
Measured
1.5 in hail
Property damage
$2,000
Reported by
Social Media
Coordinates
32.513, -90.077

Hail occurred in Gluckstadt, which ranged from quarter to ping pong ball size. Half dollar size hail fell near the intersection of Yandell Road and Highway 51.

Thunderstorm Wind, Jones

When
July 13, 4:45 PM CST
Where
Jones County, 1.35 mi ENE of Service
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.737, -89.208

A tree was blown down on Service Road at Windermere Subdivision.

Thunderstorm Wind, Jones

When
July 13, 5:00 PM CST
Where
Jones County, 1.18 mi NNE of Oak Bowery
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.635, -89.390

Trees were blown down on Monroe Road at MS Highway 588, and along Dusty Road.

Thunderstorm Wind, Lawrence

When
July 13, 5:30 PM CST to 5:35 PM CST
Where
Lawrence County, 0.59 mi E of Monticello to 1.02 mi SSE of Lamberts Store
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
31.550, -90.110

Multiple trees were blown down in Monticello and throughout the southern part of the county. A tree was blown down on a house near the intersection of Forest Grove Road and Frog Ridge Road.

Thunderstorm Wind, Lincoln

When
July 13, 5:40 PM CST
Where
Lincoln County, 1.36 mi NNW of Arlington
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.438, -90.580

A rotten tree was blown down on Jackson Liberty Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640519, 640520, 640521, 640522, 640524, 640523, 640525, 640528, 640532, 640531, 640533, 640534.